Translate This Page Print This Page Email a Friend Newsletter Sign-Up
Text Size : Sm Med Lg
Press Release

FOR IMMEDIATE RELEASE
Press Release # 006-08
Thursday, January 17, 2008

CONTACT: (212) 788-5290; (212) 788-3058 (After Hours)
Jessica Scaperotti: jscapero@health.nyc.gov
Sara Markt: smarkt@health.nyc.gov
Celina De Leon: cdeleon@health.nyc.gov


HEALTH DEPARTMENT WARNS PARENTS TO KEEP CAMPHOR PRODUCTS AWAY FROM CHILDREN

NEW YORK CITY – January 17, 2008 – The Health Department today warned New York City parents and caregivers to keep products containing camphor away from children. Some camphor products can be toxic to children when accidentally ingested or excessively applied to skin. Three recent cases of seizures associated with camphor have been confirmed in the Bronx. All three children have recovered. The Health Department is investigating seven additional cases suspected to be associated with camphor.

Camphor, alcanfor in Spanish, is a common ingredient in many products used for colds, pest control, to ward off illness, or as air freshener. Camphor is sold in cubes (pictured below)Camphor, or as a balm or ointment. Camphor cubes and tablets are not approved by the FDA for use as cough or cold medicine. Camphor products that are not labeled with ingredients and do not have manufacturer information should not be used; they are unsafe and illegal. Legal camphor products, such as some chest rubs used to relieve congestion, should only be used as directed on the label. Camphor products are sold in botanicas, pharmacies, discount stores, among other types of New York City stores.

"Camphor products can be very dangerous for children," said Nancy Clark, Assistant Commissioner for Environmental Disease Prevention. “Be sure to keep these products away from them. Swallowing camphor or applying it in large amounts to a child can cause seizures. If you think your child may have been poisoned, call the Poison Control Center at (212) POISONS."

The main symptoms of camphor poisoning in children include stomachache, nausea, vomiting, irritability, agitation, and seizures. Symptoms may occur very quickly after exposure -- as early as 5 to 20 minutes.

Advice for parents and caregivers
  • Do not use any product without an ingredient label, manufacturers name and address – these products are illegal and unsafe.
  • Keep all camphor products out of the reach of children.
  • Do not scatter camphor products around the house or use them in humidifiers.
  • Do not attach them to your child as a bracelet or hang them near your child.
  • Do not use camphor for pest control. Use only safer pest control products such as boric acid, gels and baits for cockroaches, and glue traps or bait in enclosed tamper-proof containers for rodents.
For stores that sell products that contain camphor
  • Do not sell over-the-counter medications containing camphor unless approved by the FDA and properly labeled.
  • Do not sell camphor-containing products such as pesticides unless approved by the Environmental Protection Agency (EPA) and properly labeled.

The Health Department will be working with distributors and storeowners to remove any illegal camphor products from store shelves.

The Health Department is also alerting city healthcare providers about the link between camphor and seizures in children. If your child has eaten any products containing camphor, call the Poison Control Center 24 hours a day at (212)-POISONS (764-7667); Spanish-speaking callers, call (212)-VENENOS (836-3667).

###